Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2023, 1:52 AM CDT for Barber County, Comanche County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 1:52 AM CDT (06:52 UTC)
- Expired
- Jul 21, 2023, 2:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS
The radar
The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
097
WUUS53 KDDC 210652
SVRDDC
KSC007-033-210745-
/O.NEW.KDDC.SV.W.0232.230721T0652Z-230721T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
152 AM CDT Fri Jul 21 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barber County in south central Kansas...
Comanche County in south central Kansas...
* Until 245 AM CDT.
* At 152 AM CDT, severe thunderstorms were located along a line
extending from near Wilmore to 8 miles southeast of Coldwater to
near Buttermilk to 8 miles northeast of Selman, moving east at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Lake City, Wilmore, Aetna, Lake Coldwater and
Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
3700 9877 3700 9945
TIME...MOT...LOC 0652Z 282DEG 25KT 3736 9923 3718 9922 3706 9927 3689
9939
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
034
WWUS53 KDDC 210718
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
218 AM CDT Fri Jul 21 2023
KSC007-033-210745-
/O.CON.KDDC.SV.W.0232.000000T0000Z-230721T0745Z/
Barber KS-Comanche KS-
218 AM CDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHWESTERN BARBER AND COMANCHE COUNTIES...
At 218 AM CDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Sun City to near Aetna to 16
miles east of Buttermilk to 6 miles northwest of Freedom, moving east
at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Lake City, Wilmore, Aetna, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
3700 9877 3700 9945
TIME...MOT...LOC 0718Z 281DEG 25KT 3725 9901 3714 9901 3702 9906 3685
9918
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG029
WWUS53 KDDC 210742
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
242 AM CDT Fri Jul 21 2023
KSC007-033-210751-
/O.EXP.KDDC.SV.W.0232.000000T0000Z-230721T0745Z/
Barber KS-Comanche KS-
242 AM CDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
COMANCHE COUNTIES WILL EXPIRE AT 245 AM CDT...
The storms which prompted the warning have weakened. Therefore, the
warning will be allowed to expire. However gusty winds are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.
LAT...LON 3717 9940 3737 9932 3736 9873 3707 9873
3700 9877 3700 9945
TIME...MOT...LOC 0741Z 282DEG 25KT 3722 9882 3711 9882 3699 9887 3682
9899
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:04 AM CDT, 48 minutes earlier.
Area forecast discussion, Jul 21, 1:04 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 104 AM CDT Fri Jul 21 2023 ...Updated Short Term... .SHORT TERM...(Today through Saturday) Issued at 104 AM CDT Fri Jul 21 2023 KDDC radar observations show a somewhat disheveled thunderstorm complex extending from just southeast of Dodge City through Meade County, and an associated precipitation shield that is covering nearly all of southwest KS. This activity is progged by latest CAMs to move slowly east-southeast, eventually exiting our area around or shortly after sunrise. Isolated strong wind gusts in the 60-70 mph range are possible with these storms, however instability is becoming increasingly depleted suggesting the severe weather risk is nearing an end. That said, rainfall rates of 1-2" per hour within these thunderstorms will pose a flooding risk, with reports from Garden City indicating water rescues are ongoing. Given anomalously high PWATs and slow moving storms, flash flooding concerns will continue through much of the overnight period. Once convection finally clears our area, evaporatively cooled air will result in a pleasantly cool morning, with lows in the low to mid 60s. Daytime Friday, mostly cloudy skies are expected to linger through much of the day owing to lingering moisture from the previous night's significant rainfall. The lack of appreciable solar insolation along with light east-northeasterly winds will bring a much needed break from the hot/muggy airmass that's been entrenched in the central plains for days, with highs in the mid 70s to low 80s. Friday night, weak surface high pressure will promote light and variable winds, and with clearing skies, radiational cooling will be favored with lows dropping into the upper 50s to low 60s by sunrise Saturday morning. Latest deterministic and ensemble runs of the ECMWF and GFS agree this break from the heat will be short lived, as the subtropical upper level ridge over the Desert Southwest begins to build north into the Great Basin leading to 500-mb height rises over southwest KS. 850-mb temperatures will warm 5-7C in response, which will translate to afternoon highs reaching into the upper 80s/near 90. There is some indication from recent CAMs and the deterministic GFS that thunderstorms are possible favoring the northern zones late Saturday afternoon, however confidence is not high given no ensemble support. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1225 AM CDT Fri Jul 21 2023 Radar observations across southwest KS show decaying showers and thunderstorms are impacting all terminals, bringing MVFR/IFR cigs and vis. These conditions will continue for the next few hours as the convective activity slowly makes its way through the area. Given significant precipitation will have fallen from these storms, abundant moisture will support lingering low stratus and IFR cigs through much of the morning, recovering to MVFR by 16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong but variable winds will be likely within any thunderstorms that impact any terminals, but light and variable winds should prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 61 87 / 90 20 0 0 GCK 62 77 59 87 / 90 20 0 0 EHA 62 76 59 88 / 80 20 10 0 LBL 64 77 60 88 / 90 20 10 0 HYS 62 82 61 89 / 90 20 0 0 P28 66 80 63 87 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for KSZ030-043>045-061>064-074>080-084>090. && SHORT TERM...Springer LONG TERM...Sugden AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jul 21, 1:01 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
101 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Flash Flood Garden City 37.98N 100.86W
07/21/2023 Finney KS Law Enforcement
Law enforcement reported multiple roads
flooded across Graden City.
&&
RBLocal storm report, Jul 21, 1:03 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
103 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Flash Flood Garden City 37.98N 100.86W
07/21/2023 Finney KS Broadcast Media
flooded streets and yards across Garden City
were reported with pictures through KAKE.
&&
RBLocal storm report, Jul 21, 1:09 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
109 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Tstm Wnd Gst 3 WSW Kingsdown 37.51N 99.81W
07/21/2023 M59 MPH Ford KS Mesonet
Mesonet station UP835 3.0 W Kingsdown (UPR).
&&
GTLocal storm report, Jul 21, 1:10 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
110 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
07/21/2023 M71 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&
GTLocal storm report, Jul 21, 1:28 AM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
128 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Flash Flood Garden City 37.98N 100.86W
07/21/2023 Finney KS Public
Street/road flooding; Multiple Streets/roads
closed; Vehicles stranded across the Garden
City area.
&&
RBLocal storm report, Jul 21, 1:32 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
132 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM Rain Holcomb 37.99N 100.99W
07/21/2023 M3.00 inch Finney KS Public
Report was received from social media with
pictures. Rainfall fell in a one-hour
period.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt | 44 min |
| Jul 20, 7:42 PM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jul 20, 8:55 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jul 20, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jul 20, 9:59 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 20, 10:19 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 40 min |
| Jul 20, 10:36 PM CDT | Flash Flood Warning | DDC | Finney | 5 hr |
| Jul 20, 10:48 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| Jul 20, 10:52 PM CDT | Special Weather Statement | DDC | Morton | 23 min |
| Jul 20, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Scott | 51 min |
| Jul 20, 11:08 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 3 hr |
| Jul 20, 11:18 PM CDT | Tornado Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade | 24 min |
| Jul 20, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 52 min |
| Jul 20, 11:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 20, 11:53 PM CDT | Flash Flood Warning | DDC | Edwards, Ford, Hodgeman | 3 hr |
| Jul 20, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 51 min |
| Jul 21, 12:05 AM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jul 21, 12:07 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 21, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 41 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Meade | 3 hr |
| Jul 21, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 57 min |
| Jul 21, 1:54 AM CDT | Areal Flood Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more | 10 hr |
| Jul 21, 2:40 AM CDT | Special Weather Statement | DDC | Morton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.